Alert archive / Colorado / High Wind Warnings in 2024

High Wind Warning 1, NWS Denver/Boulder, CO

January 7, 2024Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this high wind warning at Jan 7, 2024, 1:31 PM MST for Elbert County, Lincoln County, Colorado. It took effect at Jan 8, 2024, 5:00 AM MST. It was in force for 12 hr. 17 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 7, 2024, 1:31 PM MST (20:31 UTC)
In effect from
Jan 8, 2024, 5:00 AM MST
Expired
Jan 8, 2024, 5:00 PM MST
In force
12 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 8, 6:00 AM MSTRAIN 0Hugo, COCocorahs station CO-LN-57 Hugo 0.3 SSW.
Jan 8, 6:00 AM MSTSNOW 0Hugo, COCocorahs station CO-LN-57 Hugo 0.3 SSW.
Jan 8, 6:30 AM MSTRAIN 010 Ne Kutch, COCO-OP Observer station LMOC2 10.6 N Punkin Center.
Jan 8, 7:00 AM MSTRAIN 0.07Limon, COCocorahs station CO-LN-63 Limon 0.2 W.
Jan 8, 7:00 AM MSTRAIN 0.08Limon, COCocorahs station CO-LN-53 Limon 0.3 W.
Jan 8, 7:00 AM MSTRAIN 0.12 Nne Elizabeth, COCO-OP Observer station ELZC2 2.0 NE Elizabeth.
Jan 8, 7:00 AM MSTRAIN 0.14 Ene Cedar Point, COCocorahs station CO-EL-102 Limon 8.5 NNW.
Jan 8, 7:00 AM MSTSNOW 0.57 Sw Deer Trail, COCocorahs station CO-EL-10 Deer Trail 6.1 SW.
Jan 8, 7:00 AM MSTSNOW 1Limon, COCocorahs station CO-LN-63 Limon 0.2 W.
Jan 8, 7:00 AM MSTSNOW 22 Nne Elizabeth, COCO-OP Observer station ELZC2 2.0 NE Elizabeth.
Jan 8, 7:00 AM MSTSNOW 34 Ene Cedar Point, COCocorahs station CO-EL-102 Limon 8.5 NNW.
Jan 8, 7:45 AM MSTRAIN 0.017 Ssw Hugo, COMesonet station EW9214 Hugo.
Jan 8, 7:55 AM MSTRAIN 0.021 E Limon, COASOS station KLIC Limon.
Jan 8, 8:55 AM MSTNON-TSTM WND GST 551 E Limon, COASOS station KLIC Limon.
Jan 8, 9:30 AM MSTNON-TSTM WND GST 567 Ssw Hugo, COMesonet station EW9214 Hugo.
Jan 8, 9:47 AM MSTNON-TSTM WND GST 638 Nnw Boyero, COMesonet station UP711 7.7 NW Boyero (UPR).
Jan 8, 2:05 PM MSTNON-TSTM WND GST 59Hugo, COMesonet station EW0539 Hugo.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.5 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

008 
WWUS75 KBOU 072031
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
131 PM MST Sun Jan 7 2024

COZ047-081315-
/O.UPG.KBOU.HW.A.0001.240108T1200Z-240109T0000Z/
/O.NEW.KBOU.HW.W.0001.240108T1200Z-240109T0000Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Including the cities of Punkin Center, Kutch, Karval, and Forder
131 PM MST Sun Jan 7 2024

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM MST MONDAY...

* WHAT...North winds 35 to 45 mph with gusts up to 70 mph expected.

* WHERE...Southern Lincoln County.

* WHEN...From 5 AM to 5 PM MST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result. Blowing dust and snow will reduce 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Hiris
1 follow-up statement
486 
WWUS75 KBOU 081202
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
502 AM MST Mon Jan 8 2024

COZ047-090000-
/O.CON.KBOU.HW.W.0001.000000T0000Z-240109T0000Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Including the cities of Punkin Center, Karval, Kutch, and Forder
502 AM MST Mon Jan 8 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON...

* WHAT...North winds 35 to 45 mph with gusts up to 70 mph.

* WHERE...Southern Lincoln County.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result. Blowing dust will reduce visibility to 
  less than a quarter mile in places.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Danielson

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Jan 7, 11:12 AM MST, 2 hours 19 minutes earlier. Its key messages:

  • Blizzard conditions are possible across the Palmer Divide and eastward over the Palmer Ridge late tonight through early Monday afternoon. The Monday morning commute may see severe impacts although uncertainty exists.
  • Light mountain snowfall is expected late today and tonight. Moderate snowfall is expected across the southern foothills with possible hazardous travel conditions.
  • High Wind Watch for southern Lincoln County Monday
  • Periods of snow for the mountains Wednesday through the end of the week.
  • Periods of high winds across the mountains and foothills Tuesday morning and overnight Tuesday into Wednesday.
  • An arctic front may affect the plains by next weekend. Confidence low in the timing and strength of airmass are low.
Area forecast discussion, Jan 7, 11:12 AM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1112 AM MST Sun Jan 7 2024

.KEY MESSAGES...

- Blizzard conditions are possible across the Palmer Divide and
  eastward over the Palmer Ridge late tonight through early Monday
  afternoon. The Monday morning commute may see severe impacts
  although uncertainty exists.

- Light mountain snowfall is expected late today and tonight.
  Moderate snowfall is expected across the southern foothills with
  possible hazardous travel conditions.

- High Wind Watch for southern Lincoln County Monday

- Periods of snow for the mountains Wednesday through the end of
  the week.

- Periods of high winds across the mountains and foothills Tuesday
  morning and overnight Tuesday into Wednesday.

- An arctic front may affect the plains by next weekend.
  Confidence low in the timing and strength of airmass are low.

&&

.UPDATE...
Issued at 1111 AM MST Sun Jan 7 2024

The forecast package remains on track through the short term
period. This update included a decrease in afternoon temperatures
as mostly cloudy skies will likely limit warming.

&&

.SHORT TERM...(Today and tonight)
Issued at 412 AM MST Sun Jan 7 2024

Water vapor imagery shows a trough digging over southern Nevada
with a warm, moist conveyor belt extending high level moisture
over Colorado. Radar and surface observations indicate that no
snow showers have formed in the mountains due to this high level
moisture just yet. The low to mid levels are too dry for the time
being. The onset of the snow in the mountains will likely be
around midday as better low level moisture arrives although there
could be some light snow showers in the morning.

Across the plains, conditions will be dry today with mostly cloudy
skies. Winds will be on the lighter side and high temperatures will
be near or slightly below normal.

Tonight, a cutoff trough will be positioned over far northern New
Mexico as it moves eastward. There will be mid to low level warm air
advection that will be positioned over our forecast area especially
after midnight. In addition, 700 mb frontogenesis will become
strong over the southern foothills and Palmer Divide while
increasing northerly flow will provide strong upslope flow. Given
these forcing mechanisms, snow is likely to form over the southern
foothills and Palmer Divide and snow rates may become moderate to
heavy by sunrise Monday morning. Models have not come into good
agreement on snow amounts for this system as high resolution
models tend to have quite a bit more snow than global models.
Regardless, the worry is that blizzard conditions will develop
over the Palmer Divide very early Monday morning as winds begin to
gust above 40 mph. Therefore, a Winter Storm Warning for blizzard
conditions was issued for the Palmer Divide starting at midnight
tonight. Across the southern foothills, winds will be weaker but
snow amounts may have a bigger impact on travel. As a result, a
Winter Weather Advisory was issued there starting at 9pm tonight.

Elsewhere, light snow is expected across the mountains and northern
foothills as forcing in those locations remains weaker. The 1-4"
forecast snow amounts don't require any highlights although roads
may be slick or snow-covered. Areas north of a line from Boulder to
Akron will see very light snowfall amounts due to downslope,
northerly flow there. The area with the highest uncertainty in
amounts is the Denver metro. If the trough tracks farther north than
expected, it could produce better frontogenesis over the Denver
metro with better moisture and may allow for moderate snowfall.
In that case, highlights would be needed. However, a more southern
track of the trough may leave Denver with very little snow,
perhaps under 2 inches and impacts would be much less and no
highlights would be needed.

.LONG TERM...(Monday through Saturday)
Issued at 530 AM MST Sun Jan 7 2024

Monday...

Monday morning, the incoming system moves across the southern
Rockies with the main closed low centered over New Mexico. Despite
this event being a day away, there is a still a mixed bag of higher
confidence elements and lower confidence ones. Snow continues across
the mountains and foothills, favoring the southern foothills and
Palmer Divide. However, confidence decreases with regard to the
expected amounts. There is still a spread in totals among model
guidance with some higher resolution models reflecting higher case
scenarios with up to 7 inches across portions of the Palmer
Divide. There are also subtle differences in the details of where
the higher totals will be with some solutions orienting the best
forcing flat across the Palmer Divide and another solution a more
SW-NE oriented area of favorable forcing from the Palmer Divide
into the south Denver metro. Wind will be a higher certainty
element Monday morning and through the afternoon with a strong
push of northerly winds across the plains and into the Palmer
Divide. Despite the uncertainties, it is still fairly clear that
the AM commute Monday will experience impacts in places from wind
and snow causing areas of blowing snow/poor visibility. As a
result, a Winter Weather Advisory has been issued southern
Foothills overnight Sunday through Monday afternoon. A Winter
Storm Watch was issued for the Palmer Divide extending eastward
into northern Lincoln County giving the higher potential for
blizzard conditions with expected snowfall and high winds starting
early Mon morning. Snowfall decreases by the afternoon Monday as
the system moves eastward.

Model guidance shows a strong pressure gradient develop across
southern Lincoln County toward the afternoon supporting high winds.
Ensemble guidance has signaled the potential for high wind criteria
in this area. The ECMWF ens has been consistent with this signal
showing high probabilities (>70%) for winds hovering around the high
wind criteria (60 mph). A High Wind Watch has been issued for that
area Monday.

Monday PM through Wednesday...

Flow aloft becomes northwest Monday night into Tuesday. Model cross
section hint at a few things. There is some moisture embedded that
will owe to low chances for scattered orographic snow showers in the
mountains. Increased flow aloft and subsident flow will help elevate
winds across the mountains with gusts up to 60 mph. Lack of cross-
barrier flow should keep chances of high wind criteria lower for
this period.

Tuesday evening into Wednesday, flow aloft becomes more WNW in
response to an approaching disturbances from the west. This
transition will create more favorable cross-barrier flow keeping
winds high across the mountains and into the foothills. There is
still uncertainty in the magnitude of the cross-barrier flow
leading to some question in if some of those areas will reach high
wind criteria. The disturbance moves across Wednesday, steepening
lapse rates and increasing moisture bringing another round of
orographically enhanced snow to the high country. The lower
elevations remain less favored given the downslope WNW flow
leading to low chances of snow (<30%) on the adjacent plains and
Palmer Divide.

Thursday through weekend...

Thursday through the weekend, confidence in the details of the
synoptic pattern decreases, but overall most guidance shows the
passage of a few disturbances in the flow aloft with some orographic
snow for the mountains. The higher impact uncertainty is with
arrival of an arctic airmass. Timing and strength of this airmass
are low confidence at this point. Even this far out, it's worth
mentioning the potential well (well) below temperatures ensembles
are signaling by the weekend and possibly into early the next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1111 AM MST Sun Jan 7 2024

VFR conditions are likely through 00Z Monday before the next
system approaches. Snow showers should arrive off the higher
elevations entering the terminals mainly between 01Z-02Z. Light
snow arrives between 06-8Z and should drop visibilities near IFR
conditions at least by 07-08Z at all sites. Additionally, the
cyclone will shift winds north to northeasterly tonight bringing
wind gusts up to 20-30kts through Monday morning. It is possible
for KAPA to receive the strongest wind gusts between 30-40kts
through Monday afternoon which may lead to brief blizzard
conditions at the terminals. Snowfall will likely near 20Z for all
sites.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 9 PM this evening to 2 PM MST
Monday for COZ036.

Winter Storm Watch from late tonight through Monday afternoon
for COZ041-046.

High Wind Watch from late tonight through Monday afternoon for
COZ047.

&&

UPDATE...AD
SHORT TERM...Danielson
LONG TERM...Mensch
AVIATION...AD
Hazardous weather outlook, Jan 7, 10:59 AM MST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1059 AM MST Sun Jan 7 2024

COZ030>051-081800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1059 AM MST Sun Jan 7 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Light snowfall begins this afternoon for areas above 9k ft then
becoming light to moderate snow tonight for the southern foothills
and Palmer Divide. A short period of blizzard conditions with
impacts of blowing snow and low visibility could occur along
southern parts of I-25 along the Palmer Divide.

Parts of the plains will likely see low accumulations from a
trace to a half an inch overnight through Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Snow will continue Monday morning but ending by the afternoon.
Expect hazardous travel conditions for the Monday morning commute
from areas of blowing snow and reduced visibilities across the
Palmer Divide and south Denver metro. Strong and gusty winds
expected across the plains on Monday. Areas of the southern
Palmer Divide and Lincoln County may gust up to 60 mph.

More snow is expected in the mountains by Wednesday, with another
chance for some snow spreading onto the plains Thursday into
Friday. High winds in the mountains early Tuesday and again Tuesday
night into Wednesday.

There is potential for a strong arctic airmass to settle in by the
weekend resulting in well below normal temperatures. Timing and
strength of this airmass remains uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 3:35 AM MSTWinter Storm WatchBOUArapahoe, Douglas, Elbert, Lincoln11 hr
Jan 7, 3:35 AM MSTWinter Weather AdvisoryBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 4 more31 hr
Jan 7, 3:57 AM MSTHigh Wind WatchBOUElbert, Lincoln10 hr
Jan 7, 2:05 PM MSTWinter Storm WarningBOUArapahoe, Douglas, Elbert, Lincoln24 hr

Nearby

High Wind Warnings in Colorado, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.